ISSN:
 1078-0947

eISSN:
 1553-5231

All Issues

Volume 38, 2018

Volume 37, 2017

Volume 36, 2016

Volume 35, 2015

Volume 34, 2014

Volume 33, 2013

Volume 32, 2012

Volume 31, 2011

Volume 30, 2011

Volume 29, 2011

Volume 28, 2010

Volume 27, 2010

Volume 26, 2010

Volume 25, 2009

Volume 24, 2009

Volume 23, 2009

Volume 22, 2008

Volume 21, 2008

Volume 20, 2008

Volume 19, 2007

Volume 18, 2007

Volume 17, 2007

Volume 16, 2006

Volume 15, 2006

Volume 14, 2006

Volume 13, 2005

Volume 12, 2005

Volume 11, 2004

Volume 10, 2004

Volume 9, 2003

Volume 8, 2002

Volume 7, 2001

Volume 6, 2000

Volume 5, 1999

Volume 4, 1998

Volume 3, 1997

Volume 2, 1996

Volume 1, 1995

Discrete & Continuous Dynamical Systems - A

2003 , Volume 9 , Issue 5

Select all articles

Export/Reference:

On the uniqueness and stability of entropy solutions of nonlinear degenerate parabolic equations with rough coefficients
Kenneth Hvistendahl Karlsen and Nils Henrik Risebro
2003, 9(5): 1081-1104 doi: 10.3934/dcds.2003.9.1081 +[Abstract](458) +[PDF](237.6KB)
Abstract:
We study nonlinear degenerate parabolic equations where the flux function $f(x,t,u)$ does not depend Lipschitz continuously on the spatial location $x$. By properly adapting the "doubling of variables" device due to Kružkov [25] and Carrillo [12], we prove a uniqueness result within the class of entropy solutions for the initial value problem. We also prove a result concerning the continuous dependence on the initial data and the flux function for degenerate parabolic equations with flux function of the form $k(x)f(u)$, where $k(x)$ is a vector-valued function and $f(u)$ is a scalar function.
Universal solutions of the heat equation on $\mathbb R^N$
Thierry Cazenave, Flávio Dickstein and Fred B. Weissler
2003, 9(5): 1105-1132 doi: 10.3934/dcds.2003.9.1105 +[Abstract](439) +[PDF](322.1KB)
Abstract:
In this paper, we study the relationship between the long time behavior of a solution $u(t,x)$ of the heat equation on $\R^N $ and the asymptotic behavior as $|x|\to \infty $ of its initial value $u_0$. In particular, we show that, for a fixed $0$<$\sigma$<$N$, if the sequence of dilations $\lambda _n^\sigma u_0(\lambda _n\cdot)$ converges weakly to $z(\cdot)$ as $\lambda _n\to \infty $, then the rescaled solution $t^{\frac{\sigma}{2}}$ $u(t, \cdot\sqrt t)$ converges uniformly on $\R^N $ to $e^\Delta z$ along the subsequence $t_n=\lambda _n^2$. Moreover, we show there exists an initial value $U_0$ such that the set of all possible $z$ attainable in this fashion is a closed ball $B$ of a weighted $L^\infty $ space. The resulting "universal" solution is therefore asymptotically close along appropriate subsequences to all solutions with initial values in $B$.
Homoclinic bifurcations, fat attractors and invariant curves
Leonardo Mora
2003, 9(5): 1133-1148 doi: 10.3934/dcds.2003.9.1133 +[Abstract](358) +[PDF](221.3KB)
Abstract:
Here we show examples of homoclinic bifurcations which can be perturbed to produce invariant curves and attractors with high Hausdorff dimension.
Blow up of the isosceles 3--body problem with an infinitesimal mass
Martha Alvarez-Ramírez and Joaquín Delgado
2003, 9(5): 1149-1173 doi: 10.3934/dcds.2003.9.1149 +[Abstract](349) +[PDF](384.5KB)
Abstract:
We consider the isosceles $3$--body problem with the third particle having a small mass which eventually tend to zero. Classical McGehee's blow up is not defined because the matrix of masses becomes degenerate. Following Elbialy [3] we perform the blow up using the Euclidean norm in the planar $3$--body problem. We then complete the phase portrait of the flow in the collision manifold giving the behavior of some branches of saddle points missing in [3]. The homothetic orbits within the fixed energy level then provide the necessary recurrence in order to build a symbolic dynamics. This is done following ideas of S. Kaplan [6] for the collinear $3$--body problem. Here the difficulty is the larger number of critical points.
Non-wandering sets of the powers of maps of a star
Song Shao and Xiangdong Ye
2003, 9(5): 1175-1184 doi: 10.3934/dcds.2003.9.1175 +[Abstract](357) +[PDF](168.0KB)
Abstract:
Let $T$ be a star and $\Omega(f)$ be the set of non-wandering points of a continuous map $f:T\rightarrow T$. For two distinct prime numbers $p$ and $q$, we prove: (1) $\Omega(f^p)\cup \Omega(f^q)=\Omega(f)$ for each $f \in C(T,T)$ if and only if $pq > End(T)$, (2) $\Omega(f^p)\cap \Omega(f^q)=\Omega(f^{p q})$ for each $f\in C(T,T)$ if and only if $p+q \ge End(T)$, where $End(T)$ is the number of the ends of $T$. Using (1)-(2) and the results in [3], we obtain a complete description of non-wandering sets of the powers of maps of 3-star and 4-star.
Periodic probability measures are dense in the set of invariant measures
Michihiro Hirayama
2003, 9(5): 1185-1192 doi: 10.3934/dcds.2003.9.1185 +[Abstract](426) +[PDF](141.6KB)
Abstract:
We show that if a mixing diffeomorphism of a compact manifold preserves an ergodic hyperbolic probability measure, then the measures supported by hyperbolic periodic points are dense in the set of invariant measures. This is a generalization of the result shown by Sigmund.
Existence of global solutions for the Shigesada-Kawasaki-Teramoto model with weak cross-diffusion
Y. S. Choi, Roger Lui and Yoshio Yamada
2003, 9(5): 1193-1200 doi: 10.3934/dcds.2003.9.1193 +[Abstract](461) +[PDF](136.4KB)
Abstract:
The Shigesada-Kawasaki-Teramoto model is a generalization of the classical Lotka-Volterra competition model for which the competing species undergo both diffusion, self-diffusion and cross-diffusion. Very few mathematical results are known for this model, especially in higher space dimensions. In this paper, we shall prove global existence of strong solutions in any space dimension for this model when the cross-diffusion coefficient in the first species is sufficiently small and when there is no self-diffusion or cross-diffusion in the second species.
On the Newton method in robust control of fluid flow
T. Tachim Medjo
2003, 9(5): 1201-1222 doi: 10.3934/dcds.2003.9.1201 +[Abstract](304) +[PDF](216.4KB)
Abstract:
In this article we consider the Newton method for the numerical solution of a class of robust control problems in fluid mechanics recently studied in [5]. We prove the local convergence of the algorithm and we obtain the rate of convergence of the method.
A spectral characterization of exponential stability for linear time-invariant systems on time scales
Christian Pötzsche, Stefan Siegmund and Fabian Wirth
2003, 9(5): 1223-1241 doi: 10.3934/dcds.2003.9.1223 +[Abstract](436) +[PDF](282.2KB)
Abstract:
We prove a necessary and sufficient condition for the exponential stability of time-invariant linear systems on time scales in terms of the eigenvalues of the system matrix. In particular, this unifies the corresponding characterizations for finite-dimensional differential and difference equations. To this end we use a representation formula for the transition matrix of Jordan reducible systems in the regressive case. Also we give conditions under which the obtained characterizations can be exactly calculated and explicitly calculate the region of stability for several examples.
Convergence to strong nonlinear rarefaction waves for global smooth solutions of $p-$system with relaxation
Huijiang Zhao and Yinchuan Zhao
2003, 9(5): 1243-1262 doi: 10.3934/dcds.2003.9.1243 +[Abstract](424) +[PDF](196.0KB)
Abstract:
This paper is concerned with the large time behavior of global smooth solutions to the Cauchy problem of the $p-$system with relaxation. Former results in this direction indicate that such a problem possesses a global smooth solution provided that the first derivative of the solutions with respect to the space variable $x$ are sufficiently small. Under the same small assumption on the global smooth solution, we show that it converges to the corresponding nonlinear rarefaction wave and in our analysis, we do not ask the rarefaction wave to be weak and the initial error can also be chosen arbitrarily large.
Generalized quasilinearization method for semilinear hyperbolic problems
T. Gnana Bhaskar, S. Köksal and V. Lakshmikantham
2003, 9(5): 1263-1275 doi: 10.3934/dcds.2003.9.1263 +[Abstract](307) +[PDF](158.0KB)
Abstract:
We consider semilinear hyperbolic problem associated with a second order partial differential operator in its divergence form. We prove a comparison theorem for the weak lower and upper solutions of the problem and then apply the method of generalized quasilinearization.
A priori estimates of global solutions of superlinear parabolic problems without variational structure
Pavol Quittner and Philippe Souplet
2003, 9(5): 1277-1292 doi: 10.3934/dcds.2003.9.1277 +[Abstract](375) +[PDF](203.6KB)
Abstract:
We consider various classes of superlinear parabolic problems, including reaction-diffusion systems and scalar reaction-diffusion equations with convective or dissipative gradient terms. For these problems we prove uniform a priori estimates for all nonnegative global solutions. The existence of an energy functional for these problems is not known, so that traditional methods for a priori estimates do not apply. We use a different approach based on scaling and Fujita-type theorems. In the case of reaction-diffusion systems, we also obtain some universal bounds, i.e. a priori estimates independent of the initial data.
Bifurcation from a homoclinic orbit in partial functional differential equations
Shigui Ruan, Junjie Wei and Jianhong Wu
2003, 9(5): 1293-1322 doi: 10.3934/dcds.2003.9.1293 +[Abstract](392) +[PDF](298.3KB)
Abstract:
We consider a family of partial functional differential equations which has a homoclinic orbit asymptotic to an isolated equilibrium point at a critical value of the parameter. Under some technical assumptions, we show that a unique stable periodic orbit bifurcates from the homoclinic orbit. Our approach follows the ideas of Šil'nikov for ordinary differential equations and of Chow and Deng for semilinear parabolic equations and retarded functional differential equations.
Omega-chaos almost everywhere
Jaroslav Smítal and Marta Štefánková
2003, 9(5): 1323-1327 doi: 10.3934/dcds.2003.9.1323 +[Abstract](393) +[PDF](115.5KB)
Abstract:
Developping ideas of S. Li [Tran. Amer. Math. Soc. 301 (1993), 243--249] concerning the notion of $\omega$-chaos we prove that any transitive continuous map $f$ of the interval is conjugate to a map $g$ of the interval which possesses an $\omega$-scrambled set $S$ of full Lebesgue measure. Thus, for any distinct $x, y$ in $S$, $\omega _g (x)\cap\omega _g(y)$ is non-empty, and $\omega _g(x) \setminus\omega _g(y)$ is uncountable.
On a generalized Wirtinger inequality
Gisella Croce and Bernard Dacorogna
2003, 9(5): 1329-1341 doi: 10.3934/dcds.2003.9.1329 +[Abstract](419) +[PDF](179.6KB)
Abstract:
Let

$\alpha( p,q,r) =$inf{$\frac{|| u'||_p}{||u||_q}:u\in W_{p e r}^{1,p}( -1,1) $\{$ 0$}, $\int_{-1}^1|u|^{r-2} u=0$} .

We show that

$\alpha( p,q,r )=\alpha ( p,q,q)$ if $q\leq rp+r-1$

$\alpha( p,q,r) <\alpha( p,q,q) $ if $q> ( 2r-1) p$

generalizing results of Dacorogna-Gangbo-Subía and others.

Chaotic trajectories for natural systems on a torus
M. L. Bertotti and Sergey V. Bolotin
2003, 9(5): 1343-1357 doi: 10.3934/dcds.2003.9.1343 +[Abstract](392) +[PDF](237.9KB)
Abstract:
We consider a natural Lagrangian system on a torus and give sufficient conditions for the existence of chaotic trajectories for energy values slightly below the maximum of the potential energy. It turns out that chaotic trajectories always exist except when the system is "variationally separable", i.e. minimizers of the action functional behave like in a separable system. This gives some more support for an old conjecture that only separable natural Lagrangian systems on a torus are integrable.

2017  Impact Factor: 1.179

Editors

Referees

Librarians

Email Alert

[Back to Top]